Nebraska, 2025Damaging Wind in Nebraska, June 20, 2025
June 20, 2025 · NWS GLD · 1 event in 1 county or zone
Winds from a lone shower flipped pivot 4 NNW Stratton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds from a lone shower flipped pivot 4 NNW Stratton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 3:48 PM CST, 2 minutes earlier. Its key messages:
- Isolated high-based thunderstorms with localized wind and hail threats have a 20 percent chance of forming this afternoon, mainly across the eastern half of the area.
- A prolonged period of very hot temperatures is expected to continue through Sunday. Air temperatures and heat indices between 100 and 107 will increase the risk for heat related illness.
- While fuels are not particularly conducive to explosive fire growth, hot temperatures, breezy southwest winds and low relative humidity will, nevertheless, result in an enhanced fire danger through the weekend.
- More extensive precipitation chances return beginning Sunday night through the middle of next week with a cold frontal passage.
Area forecast discussion, Jun 20, 3:48 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
348 PM MDT Fri Jun 20 2025
.KEY MESSAGES...
- Isolated high-based thunderstorms with localized wind and hail
threats have a 20 percent chance of forming this afternoon,
mainly across the eastern half of the area.
- A prolonged period of very hot temperatures is expected to
continue through Sunday. Air temperatures and heat indices
between 100 and 107 will increase the risk for heat related
illness.
- While fuels are not particularly conducive to explosive fire
growth, hot temperatures, breezy southwest winds and low
relative humidity will, nevertheless, result in an enhanced
fire danger through the weekend.
- More extensive precipitation chances return beginning Sunday
night through the middle of next week with a cold frontal
passage.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1253 AM MDT Fri Jun 20 2025
As of 1 PM, a surface trough is draped across the KS/CO border.
A dryline will continue to mix to the east, which will be the
focal point for thunderstorm development this afternoon into the
evening hours. Thunderstorm development is possible along the
aforementioned boundary as perturbations within the broader
mid- level ridge move overhead. Ahead of the dryline, the
environment will be characterized by 1000-1500 J/kg of elevated
instability and sufficient DCAPE for marginally severe storms.
The primary hazards with the strongest storms will be large hail
up to 1.5 inches and damaging wind gusts of 60-70 mph.
Storms should subside this evening as the boundary layer cools
and the dryline pushes back to the west. Overnight temperatures
will drop down into the upper 60s along the KS/CO border and
west, and mid to upper 70s for locations east of the KS/CO
border.
On Saturday, the aforementioned mid-level ridge will continue
to push off to the east as the next mid-level wave moves into
the western CONUS. Although lower mid-level heights are expected
over the area during the afternoon, temperatures are still
expected to climb well into the triple digits for most of the
area. That being said, a Heat Advisory will continue through
Saturday evening.
Gusty south-southwesterly winds will continue through Saturday
night as well across much of the area.
Bunker
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 102 PM MDT Thu Jun 19 2025
Although temperatures will cool some as mid-level heights
continue to come down, near triple digit heat will continue into
Sunday with the southwest flow at the surface and aloft.
Afternoon highs will generally be in the upper 90s to low 100s
across the area. A cold front will move into the area Sunday
evening, which may be the focal point for additional showers and
thunderstorms across eastern portions of the area. Given the
thermodynamic and kinematic profiles, there is a low chance for
severe storms across the whole area Sunday afternoon and
evening. Main concerns with any storm that does develop will be
damaging winds and large hail. Temperatures will be returning
closer to normal on Monday with the frontal passage and
increased cloud cover/precipitation.
Precipitation chances continue Through Thursday as the front
stalls near or in the area and parallels the upper flow.
Kinematic and thermodynamic profiles appear marginal, which
should preclude any severe mention at this time. Temperatures
will be near to slightly below normal with highs mostly in the
80s and lows in the 50s and 60s.
Bunker
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 347 PM MDT Fri Jun 20 2025
VFR conditions are expected through the TAF period. There is a
low chance for thunderstorms to develop across portions of
southwestern Nebraska and eastern Kansas late this afternoon
into the evening hours. There is a low chance for these
thunderstorms to impact KMCK later this afternoon into the
evening. Gusty south-southwest winds will prevail through the
period. LLWS will once again impact both sites overnight into
the morning hours.
&&
.FIRE WEATHER...
Issued at 835 PM MDT Thu Jun 19 2025
A combination of very hot temperatures in the 100s along with
low RH values potentially into the single digits and breezy to
gusty southerly winds around 40 mph will lead to enhanced fire
danger across the majority of the forecast area Friday afternoon
through the weekend. After feedback from fuel partners and local
officials have opted to forego any Fire Weather Watches or
Warnings as the area has been deemed green and even some fuels
being deemed "very green". With multiple days of these very hot
and breezy days some drying out of fuels will occur as supported
by a slightly increasing forecast ERC into the 40th percentile
and 100 hour fuels. Both of these however are still below
average for the area. Winds are forecast to remain southerly
through the weekend before a cold front moves through Sunday
night which will shift winds to the north. The winds should also
continue through the night through Monday morning as a
consistent 850-700mb jet remains across the area.
There also is the potential for some isolated high based storms
Friday and potentially again Saturday, with the better signal
for Friday. These will be capable of cloud to ground lightning
strikes capable of fire starts, as has been the case over the
past week or so with a handful of lightning related fire starts.
Erratic wind gusts will also be possible with these storms as
inverted v soundings remain in place.
&&
.CLIMATE...
Issued at 1253 AM MDT Fri Jun 20 2025
We could see record breaking high temperatures over the next
couple of days. Here is a look at some of records that may be
broken.
Friday June 20
-------------------------------------------------------
Location Record Year Old Record Forecast
-------------------------------------------------------
McCook, NE 2017 101 105
Goodland, KS 1936 105 103
Hill City, KS 1988 108 103
Burlington,CO 1974 103 102
Saturday June 21
-------------------------------------------------------
Location Record Year Old Record Forecast
-------------------------------------------------------
McCook, NE 2017 106 106
Goodland, KS 1936 105 102
Hill City, KS 1936 106 103
Burlington,CO 2016 104 100
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM MDT /8 PM CDT/ Saturday for
KSZ001>004-013>016.
CO...Heat Advisory until 7 PM MDT Saturday for COZ090>092.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ Saturday for
NEZ079>081.
&&
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Bunker
FIRE WEATHER...Bunker
CLIMATE...CAHazardous weather outlook, Jun 20, 1:39 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
139 PM MDT Fri Jun 20 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
139 PM MDT Fri Jun 20 2025 /239 PM CDT Fri Jun 20 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated high-based thunderstorms with localized wind and hail
threats have a 15 to 30 percent chance of forming this afternoon
across much of the area.
Air temperatures and heat indices between 100 and 107 degrees are
expected this afternoon. While fuels are not conducive to explosive
fire growth, dry and breezy southwest winds could make fires grow out
of control.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Air temperatures and heat indices between 100 and 107 degrees will
persist through the weekend. Heat is the leading weather related
killer in the United States, resulting in hundreds of fatalities each
year. Ensure that loves ones, neighbors, pets and livestock are safe
from the heat. While fuels are not conducive to explosive fire
growth, dry and breezy southwest winds could make fires grow out of
control on both Saturday and Sunday.
Additional strong to severe storms are possible Sunday afternoon and
evening. The primary hazards will be large hail and damaging wind
gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
In the hours before
Local storm report, Jun 20, 2:46 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
246 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Extreme Heat 4 W Norton 39.83N 99.97W
06/20/2025 M105 F Norton KS Mesonet
105 heat index Mesonet station DVI06143
Unincorporated. Air temp of 102 and dew
point of 63.
&&
TriggLocal storm report, Jun 20, 2:47 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
247 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Extreme Heat 1 NW Colby 39.40N 101.06W
06/20/2025 M105 F Thomas KS Mesonet
Mesonet station DVI07437 Colby heat index of
105 air temp of 105 and dew point of 57.
&&
TriggLocal storm report, Jun 20, 3:38 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
338 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Hail 3 S Kanona 39.76N 100.38W
06/19/2025 E1.75 Inch Decatur KS Public
delayed report of golf ball hail with storms
on the 19th.
&&
TriggLocal storm report, Jun 20, 3:39 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
339 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Extreme Heat 8 SSE Culbertson 40.13N 100.78W
06/20/2025 M105 F Hitchcock NE Mesonet
Mesonet station EW9525 9.5 SW McCook. Heat
index of 105 with an air temp of 105 and dew
point of 57.
&&
TriggThunderstorm Wind, Hitchcock
- When
- June 20, 3:50 PM CST
- Where
- Hitchcock County, 4.05 mi NNW of Stratton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -101.270
A spotter relayed via pictures of a flipped pivot in a open field with an associated shower overhead.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, June 20 to 21, 20253 deaths · EF5 · 49 events
- Tornadoes and Hail in North Dakota, June 20 to 21, 20251 death · 1 injured · $22 million · EF2 · 110 events
- Damaging Winds in Minnesota, June 20 to 21, 2025$16 million · 104 kt wind · 34 events
- Strong Wind in New York, June 20, 20251 death · $15,000 · 1 event
- Lightning Strike in Florida, June 20, 20251 death · 1 event
- Flash Flood and Hail in Minnesota, June 20 to 21, 2025$21,000 · 3 in hail · 24 events
- Excessive Heat in Nebraska, June 20 to 22, 202530 events
- Hail and Damaging Winds in Wisconsin, June 20 to 21, 2025$10,000 · 1 in hail · 25 events
- Excessive Heat in South Dakota, June 20 to 22, 202524 events
- Hail and Damaging Winds in South Dakota, June 20, 20253.6 in hail · 22 events
- Heat in Texas, June 20 to 24, 202521 events
- Heat in Louisiana, June 20 to 24, 202517 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266991.